Your parent doesn’t recognize you anymore. What’s more upsetting is that you may not recognize your parent, or at least some of the behaviors you have witnessed since the symptoms of dementia became more pronounced. Perhaps your parent became restless, started wandering or had outbursts of temper. Maybe your loved one exhibited instances of self-harm.
Because you may have felt inadequate and untrained to deal with such extreme and dangerous behavior, you trusted in the care of the staff of a nursing home to provide comfort and stimulation so your loved one would have quality of life for those remaining years. What you may not have known was that the facility routinely drugged your loved one out of convenience.
The dangers of antipsychotic drugs
Despite the prohibitions by Medicare and Medicaid and the condemnation of AARP, 16 percent of the nursing homes in the country continue to use antipsychotic drugs to modify the behavior of patients with Alzheimer’s and other forms of dementia. Medications approved and labeled for those who suffer from bipolar disorder or schizophrenia can be dangerous, even deadly, for elderly patients with dementia. The U.S. Food and Drug Administration has found that misuse of the drugs in this way can cause the following side-effects:
- Increased risk of falls
- Rapid decline in alertness and mobility
- Inability to accomplish simple tasks, such as bathing or eating
- Loss of communication skills
- Heart attacks
Like your parent, more than half of the residents in U.S. nursing homes have some form of dementia. Research shows that chemical restraint is not necessary when nursing staffs provide stimulation and individual attention to residents who become agitated or troublesome, often from boredom. More facilities in New York are providing reflexology, music therapy and creative enrichment to reduce the negative behaviors that those with dementia may exhibit.
It may be difficult to imagine what your loved one is going through as he or she suffers with the debilitating and frustrating symptoms of dementia. There is no doubt that such symptoms may be challenging for nursing home staff members to deal with, but to use dangerous medications to sedate your parent is unacceptable.
If your loved one has suffered an illness or fall, or if you believe your loved one’s sudden decline is related to the use of antipsychotic drugs, you have every right to seek answers to your questions and to explore the legal options available to you.